Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 9, NWS Midland/Odessa, TX

March 5, 202220 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at Mar 5, 2022, 7:24 PM CST for 20 counties in Texas; 5 counties in New Mexico. It took effect at Mar 6, 2022, 12:00 PM CST. It was in force for 9 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 2022, 7:24 PM CST (01:24 UTC)
In effect from
Mar 6, 2022, 12:00 PM CST
Expired
Mar 6, 2022, 9:00 PM CST
In force
9 hr
Issued by
NWS Midland/Odessa, TX
All 25 counties

Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 1:55 PM CSTNON-TSTM WND GST 572 Nne Mcdonald Observat, TXMOUNT FOWLKES.
Mar 6, 2:38 PM CSTNON-TSTM WND GST 633 Nnw Pine Springs, TXGUADALUPE BOWL RAWS.
Mar 6, 3:21 PM CSTNON-TSTM WND GST 681 Nw Pine Springs, TX
Mar 6, 3:51 PM CSTNON-TSTM WND GST 71Pine Springs, TX
Mar 6, 3:52 PM CSTNON-TSTM WND GST 631 Ne Pine Springs, TXPINERY RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4925 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS84 KMAF 060124
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
724 PM CST Sat Mar 5 2022

...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON AND EVENING FOR 
SOUTHEAST NEW MEXICO, THE GUADALUPE AND DAVIS MOUNTAINS, MARFA 
PLATEAU, BIG BEND, THE TRANS PECOS, AND MUCH OF THE PERMIAN BASIN 
FOR RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 20 MPH OR 
GREATER, AND EXTREME FIRE DANGER...

NMZ116-TXZ046-047-050>052-059>062-067>069-270>274-278-061200-
/O.EXP.KMAF.FW.W.0008.000000T0000Z-220306T0100Z/
/O.UPG.KMAF.FW.A.0009.220306T1800Z-220307T0300Z/
/O.NEW.KMAF.FW.W.0009.220306T1800Z-220307T0300Z/
Sacramento Foothills and Guadalupe Mountains-Dawson-Borden-
Andrews-Martin-Howard-Loving-Winkler-Ector-Midland-Ward-Crane-
Upton-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-
Davis Mountains Foothills-
724 PM CST Sat Mar 5 2022 /624 PM MST Sat Mar 5 2022/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 9 PM
CST /8 PM MST/ SUNDAY FOR SOUTHEAST NEW MEXICO AND MOST OF WEST
TEXAS...

...THE RED FLAG WARNING IN EFFECT THIS AFTERNOON HAS EXPIRED...

* AFFECTED AREA...Dawson, Borden, Andrews, Martin, Howard, 
  Loving, Winkler, Ector, Midland, Ward, Crane, Upton, 
  Sacramento Foothills and Guadalupe Mountains, Guadalupe 
  Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, 
  Van Horn and Highway 54 Corridor, Eastern Culberson County, 
  Reeves County Plains and Davis Mountains Foothills.

* TIMING...Sunday afternoon and evening.

* WINDS...Southwest 30 to 40 mph with gusts up to 65 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* RFTI...6 or critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ048-053-063-070-060230-
/O.EXP.KMAF.FW.W.0008.000000T0000Z-220306T0100Z/
Scurry-Mitchell-Glasscock-Reagan-
724 PM CST Sat Mar 5 2022

...RED FLAG WARNING HAS EXPIRED FOR THE EASTERN PERMIAN BASIN...

Fire weather concerns for the Eastern Permian Basin have ended 
for tonight.

$$

NMZ117>119-TXZ045-075-082-275>277-279>282-061200-
/O.UPG.KMAF.FW.A.0009.220306T1800Z-220307T0300Z/
/O.NEW.KMAF.FW.W.0009.220306T1800Z-220307T0300Z/
Chaves Plains-Eddy Plains-Lea-Gaines-Pecos-Terrell-
Chinati Mountains-Marfa Plateau-Davis Mountains-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
724 PM CST Sat Mar 5 2022 /624 PM MST Sat Mar 5 2022/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 9 PM
CST /8 PM MST/ SUNDAY FOR SOUTHEAST NEW MEXICO AND MOST OF WEST
TEXAS...

* AFFECTED AREA...Gaines, Pecos, Terrell, Chaves Plains, Eddy 
  Plains, Lea, Chinati Mountains, Marfa Plateau, Davis 
  Mountains, Central Brewster County, Chisos Basin, Presidio 
  Valley and Lower Brewster County.

* TIMING...Sunday afternoon and evening.

* WINDS...West 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 4 percent.

* RFTI...7 or extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
2 follow-up statements
925 
WWUS84 KMAF 060935
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
335 AM CST Sun Mar 6 2022

...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON AND EVENING FOR
SOUTHEAST NEW MEXICO, THE GUADALUPE AND DAVIS MOUNTAINS, MARFA
PLATEAU, BIG BEND, THE TRANS PECOS, AND MUCH OF THE PERMIAN BASIN
FOR RELATIVE HUMIDITY OF 10 PERCENT OR LESS, 20 FT WINDS OF 20 
MPH OR GREATER, AND EXTREME FIRE DANGER...

NMZ116>119-TXZ045>047-050>052-059>062-067>069-075-082-270>282-
062100-
/O.CON.KMAF.FW.W.0009.220306T1800Z-220307T0300Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Dawson-Borden-Andrews-Martin-Howard-Loving-
Winkler-Ector-Midland-Ward-Crane-Upton-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
335 AM CST Sun Mar 6 2022 /235 AM MST Sun Mar 6 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 9 PM CST /8 PM MST/ THIS EVENING FOR SOUTHEAST NEW
MEXICO AND MOST OF WEST TEXAS...

* AFFECTED AREA...Southeast New Mexico, Guadalupe and Davis
  Mountains, Marfa Plateau, Trans Pecos, Big Bend, much of the
  Permian Basin.

* TIMING...Sunday afternoon through mid evening.

* WINDS...West 20 to 40 mph. Gust from 35 mph across Permian Basin
  to over 60 mph in the Guadalupe and Davis Mountains.

* RELATIVE HUMIDITY...4 to 10 percent.

* RFTI...6 or critical to 8 OR extreme.

* IMPACTS...Observe local burn bans. Avoid the use of open flames
  or any activities that may generate sparks. Stow trailer chains
  properly. Hold off on yard work or welding near dry vegetation.
  Avoid driving in dry grass. Extinguish cigarettes inside your
  vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Today is a potentially dangerous fire weather day. High winds and
very low relative humidities combined with the ongoing drought 
will create weather conditions favorable for rapid fire spread. 

&&

$$
774 
WWUS84 KMAF 061909
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
109 PM CST Sun Mar 6 2022

...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON AND EVENING FOR
SOUTHEAST NEW MEXICO, THE GUADALUPE AND DAVIS MOUNTAINS, MARFA
PLATEAU, BIG BEND, THE TRANS PECOS, AND MUCH OF THE PERMIAN BASIN
FOR RELATIVE HUMIDITY OF 10 PERCENT OR LESS, 20 FT WINDS OF
20 MPH OR GREATER, AND EXTREME FIRE DANGER...

NMZ116>119-TXZ045>047-050>052-059>062-067>069-075-082-270>282-
070300-
/O.CON.KMAF.FW.W.0009.000000T0000Z-220307T0300Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Dawson-Borden-Andrews-Martin-Howard-Loving-
Winkler-Ector-Midland-Ward-Crane-Upton-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
109 PM CST Sun Mar 6 2022 /1209 PM MST Sun Mar 6 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/
THIS EVENING FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS...

* AFFECTED AREA...Gaines, Dawson, Borden, Andrews, Martin, 
  Howard, Loving, Winkler, Ector, Midland, Ward, Crane, Upton, 
  Pecos, Terrell, Sacramento Foothills and Guadalupe Mountains, 
  Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 
  7000 Feet, Guadalupe and Delaware Mountains, Van Horn and 
  Highway 54 Corridor, Eastern Culberson County, Reeves County 
  Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, 
  Davis Mountains Foothills, Central Brewster County, Chisos 
  Basin, Presidio Valley and Lower Brewster County.

* TIMING...Sunday afternoon through mid evening.

* WINDS...West 25 to 35 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 2 percent.

* RFTI...7 or extreme.

* IMPACTS...Observe local burn bans. Avoid the use of open 
  flames or any activities that may generate sparks. Stow 
  trailer chains properly. Hold off on yard work or welding near 
  dry vegetation. Avoid driving in dry grass. Extinguish 
  cigarettes inside your vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Today is a potentially dangerous fire weather day. High winds and
very low relative humidities combined with the ongoing drought
will create weather conditions favorable for rapid fire spread.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 5, 5:30 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 5, 5:30 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
530 PM CST Sat Mar 5 2022

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 526 PM CST Sat Mar 5 2022

Gusty W wind should drop off by sunset with wind going light
and mainly S tonight. VFR for most of the period but low clouds
expected to move into the Permian Basin before morning with IFR
cigs possible at MAF. A High Wind Warning for the Guadalupe
Mountains is set to expire at 00z but turbulence in the vicinity
of the mountains may continue a few hours.

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 207 PM CST Sat Mar 5 2022

WV imagery shows West Texas and Southeast New Mexico in between two
systems--and ejecting trough over Nebraska, and a larger trough over
California/Nevada, forecast to traverse east to the Four Corners by
15Z Sunday.  Surface troughing over the Central Plains has induced
west winds across the area, sharpening up a dryline that extends
from the lower Trans Pecos through north central Texas.  At the
start of this shift, Td at KMAF was 50F, and is a paltry 8F now,
w/Red Flag conditions in effect across much of the area west of
the dryline. See fire weather discussion below for more details.

Overnight, a 35+kt LLJ is forecast to develop over the Permian
Basin, advecting in Gulf moisture and retreating the dryline to
about the Texas/New Mexico border by 12Z.  This, and some high
clouds will keep overnight minimums at near- to above-normal.

Meanwhile, a cold front is still forecast to stall just north of, or
over the Western Low Rolling Plains.  This will keep an isolated
chance of convection in play for the morning hours there. Otherwise,
increased westerlies will quickly shunt the dryline and any residual
moisture east of the area, with a downslope warming component
jacking up temps to well-above normal, especially in the southeast,
where residence time ahead of the Pac front will be lengthiest. Out
west, the NAM develops a strong mountain wave signature over the
Guadalupes, and winds over the western half of the CWA look to hit
advisory criteria during the afternoon, w/maybe even a little BLDU
in the mix.

The Pac front will move through the area by late afternoon, and the
stalled cold front will begin moving SW overnight, taking overnight
minimums to below normal for most of the area.

&&

.LONG TERM...
(Monday through  Friday)
Issued at 207 PM CST Sat Mar 5 2022

Cold front will drive south during the morning Mon, putting the
forecast area under chillier weather through Tuesday. Widespread 50s
to the north of I-10 and 60s to the south will be common for both
Mon/Tue with near normal temps closer to Wednesday. This is a solid
airmass, so the feel will be fall-winter like, especially in the
mornings with a large chunk of west Texas and Southeast NM at or
below freezing for Tue/Wed AM. Flow aloft will continue to have that
persistent undulating trough/ridge pattern with multiple shortwave
troughs to dip and ride thru the Panhandle. Midweek we'll finally
see a more zonal component with a massive longwave trough axis
sweeping west to east from the Rockies thru the plains Thu/Fri. This
will be another period to monitor for a cold intrusion by the end of
the week as NBM and other ensemble guidance are hinting a nice blow
of cold air back into our neck of the woods by Friday. Thursday
precursor screams SW flow with plentiful downsloping, so perhaps one
day of warmth before the bottom drops out once again. Pattern
remains fairly progressive, so the cold shot will only be for a day
or two before we rebound back to near and above normal for next
weekend. Given the lack of appreciable lift with any disturbance,
precip chances are next to nill, so the dry spell will continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               48  79  34  55 /   0  10   0   0
Carlsbad                 37  69  29  56 /   0   0   0   0
Dryden                   53  89  46  67 /   0   0   0   0
Fort Stockton            47  84  37  58 /   0   0   0   0
Guadalupe Pass           42  58  32  50 /   0   0   0   0
Hobbs                    38  71  29  53 /   0   0   0   0
Marfa                    32  75  27  64 /   0   0   0   0
Midland Intl Airport     47  78  36  55 /   0  10   0   0
Odessa                   48  78  37  56 /   0   0   0   0
Wink                     39  77  33  58 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 7 PM CST /6 PM MST/ this evening for
     Andrews-Borden-Crane-Davis Mountains Foothills-Dawson-
     Eastern Culberson County-Ector-Glasscock-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Howard-Loving-Martin-Midland-Mitchell-Reagan-Reeves County
     Plains-Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for Andrews-Borden-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Howard-Loving-Lower Brewster County-
     Marfa Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves
     County Plains-Terrell-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     Wind Advisory from 9 AM to 9 PM CST Sunday for Chinati Mountains-
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Loving-Marfa Plateau-Reeves County Plains-Van Horn
     and Highway 54 Corridor.

     High Wind Warning until 6 PM CST /5 PM MST/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     High Wind Warning from 9 AM CST /8 AM MST/ to 11 PM CST /10 PM
     MST/ Sunday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

NM...Red Flag Warning until 6 PM MST this evening for Sacramento
     Foothills and Guadalupe Mountains.

     Fire Weather Watch from Sunday morning through Sunday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     Wind Advisory from 8 AM to 8 PM MST Sunday for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

     High Wind Warning until 5 PM MST this afternoon for Guadalupe
     Mountains of Eddy County.

     High Wind Warning from 8 AM to 10 PM MST Sunday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...72
LONG TERM....87
AVIATION...72
Hazardous weather outlook, Mar 5, 7:24 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
724 PM CST Sat Mar 5 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-070130-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
724 PM CST Sat Mar 5 2022 /624 PM MST Sat Mar 5 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A High Wind Warning is in effect Sunday for the Guadalupe and
Delaware Mountains.

A Red Flag Warning is in effect Sunday for much of the area for
critical to extreme fire weather conditions.

High winds will be possible Tuesday night and Wednesday in the
Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Red Flag Warnings in Texas, 2022Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.